Wisconsin, 2024

Damaging Winds in Wisconsin, June 21, 2024

June 21, 2024 · NWS MKX · 2 events in 2 counties and zones

Numerous thunderstorms developed across southern WI as a cold front slowly moved southward. Only one thunderstorm become severe bringing some tree damage to Dane and Jefferson Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous thunderstorms developed across southern WI as a cold front slowly moved southward. Only one thunderstorm become severe bringing some tree damage to Dane and Jefferson Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 21, 10:02 AM CST, 4 hours 45 minutes earlier. Its key messages:

  • Flood Watch for flash flooding potential for portions of south central and southeast WI from this afternoon into early Saturday evening. Multiple rounds of showers and storms are expected with rainfall amounts between 1-2 inches and locally higher amounts exceeding 2 inches, especially for areas west of I39/90 corridor.
  • Strong to severe thunderstorms will be possible from this afternoon through Saturday evening as multiple rounds of storms are expected. Damaging winds is the main hazard.
Area forecast discussion, Jun 21, 10:02 AM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1102 AM CDT Fri Jun 21 2024

.KEY MESSAGES...

- Flood Watch for flash flooding potential for portions of south
  central and southeast WI from this afternoon into early
  Saturday evening. Multiple rounds of showers and storms are
  expected with rainfall amounts between 1-2 inches and locally
  higher amounts exceeding 2 inches, especially for areas west
  of I39/90 corridor.

- Strong to severe thunderstorms will be possible from this
  afternoon through Saturday evening as multiple rounds of
  storms are expected. Damaging winds is the main hazard.

&&

.UPDATE...
Issued 1045 AM CDT Fri Jun 21 2024

Main driver of our active weather will the the warm frontal
boundary and how far north it will lift through the afternoon.
This will determine where the storms this afternoon will set up
and train resulting in heavy rainfall and flash flooding
potential. The latest model trends are hinting a slower
northward progression and may set up the boundary and flooding
potential a bit further south. May need to match the trend for
the Flood Watch and bring toward the WI/IL west of Rock Co.

Otherwise, currently the effective warm front is strung across
the southwest corner of the CWA with elevated storms north of
it across west central WI. Currently tracking the outflow on the
southern end of this activity across northeast IA and looks to
be enough forcing to ride along the effective frontal boundary
and northern edge of the instability with SBCAPE around 1000
J/kg to trigger a few storms late this morning early afternoon.
However, the stratus deck ahead of it may be enough to subdue
this activity, but as we get more into day instability will
build and erode the cap a bit more.

Wagner

&&

.SHORT TERM...
Issued 447 AM CDT Fri Jun 21 2024

Today through Saturday:

Cyclogenesis over CO today will attempt to move the warm front,
currently extending ewd across NE, IA and nrn IL, northward into
srn WI this afternoon into the evening. A modest swly LLJ of
25-30 kts and thetae advection is expected to develop ewd
toward central WI within an airmass of PWs of 1.80-2.00 inches.
The HREF takes the MCS over far nw IA and srn MN into srn WI
this afternoon via Corfidi vectors and the thermal wind. Pcpn
efficiency should be rather high given the aforementioned high
PW airmass, warm cloud layer around 4 KM, and relatively high RH
in the low to mid levels of the ATM. Training convection will
be possible into the evening and thus issued a Flood Watch for
portions of srn WI.

The Flood Watch will continue into Sat-Sat evening to account
for multiple rounds of showers and storms Sat-Sat eve. This will
be supported by an approaching wave of low pressure along the
warm front and aloft. A well organized swly LLJ of 40 kts will
provide plenty of moisture transport from early Sat AM into the
early evening, maintaining PWs of 2 inches or more. Multiple
rounds of lines and cluster of storms are expected. The wind
shear is a bit more organized on Sat than today, but a damaging
wind threat from line segments is the main hazard for both days
other than the flash flooding.

Gehring

&&

.LONG TERM...
Issued 447 AM CDT Fri Jun 21 2024

Sunday through Thursday:

Low pressure exits to the east on Sunday, although 00Z runs of
global models indicate potential for a few showers lingering
behind the surface low. Still, northeasterly winds will bring in a
brief cool down to seasonable temperatures Sunday, before winds
shift back to southerly on Monday as longwave ridging builds from
the central Plains into the Upper Midwest. A strong surface low
propagating along the northern edge of this ridge will drag a cold
front through the Upper Midwest on Tuesday, also bringing showers
and storms along it. Ahead of this system, WAA with plenty of
moisture and an 850 mb jet may produce showers and thunderstorms
overnight Monday into early Tuesday morning. Temperatures may leap
back into the upper 80s on Tuesday depending on the timing of the
cold frontal passage, with Wednesday being significantly cooler as
the system breaks down the northern edge of the ridging.
Northwesterly flow remains predominant through the end of the
week, keeping temperatures seasonable.

MH

&&

.AVIATION...
Issued 1050 AM CDT Fri Jun 21 2024

Ceilings are improving, but lower ones exist with the line of
showers/storms tracking into the Wisconsin River Valley late
this morning. May see additional development this early
afternoon across southwest WI as an outflow boundary makes its
way east. MSN and JVL will likely see some showers and storms
from this activity. Otherwise, expect light and variable winds
as a warm front lifts north this afternoon. Additional shower
and storm development expected this afternoon with heavy
rainfall reducing flight conditions, especially for areas along
and west off I-39/90. Also cannot rule out a stronger storm or
two this afternoon and evening with gusty winds being the main
concern.

Wagner

&&

.MARINE...
Issued 447 AM CDT Fri Jun 21 2024

Expect light northerly winds over Lake Michigan today as high
pressure weakens over Lake Superior. Light northeast winds this
evening will then shift to modest southerly over the southern half
of the lake as a warm front moves northward. The warm front and
southerly winds will then extend into the northern portion of the
lake for Saturday followed by low pressure around 29.7 inches
tracking east across central Lake Michigan early Saturday evening.
A cold front will quickly follow with modest northwest winds over
the entire lake for Sunday. Rounds of thunderstorms are expected
across the lake at times from this afternoon into Saturday night.
Areas of fog, possibly dense, will be possible over the far
southern portion of the lake today then possible over much of
the lake late tonight into Saturday evening.

Gehring

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ046-WIZ047-WIZ051-WIZ056-WIZ057-WIZ058-WIZ059-
     WIZ063-WIZ064-WIZ065...2 PM Friday to 7 PM Saturday.

LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jun 21, 1:07 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
207 PM CDT Fri Jun 21 2024

WIZ046-047-051-052-056>060-062>072-221915-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
207 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...This Afternoon and Tonight

Heavy rainfall with slow moving, scattered thunderstorms this
afternoon and evening. Flood Watch in effect today through
Saturday evening given flash flood potential.

Could see a few stronger thunderstorms this afternoon/evening
with strong, gusty winds possible, but also cannot rule out some
small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional rounds of heavy rainfall over any areas that has seen
rainfall in recent days will be susceptible to additional
flooding and river flooding through Saturday evening. Flood Watch
remains through Saturday evening.

There continues to be potential for thunderstorms through the day
Saturday. There is increased potential to see strong to severe
thunderstorms Saturday afternoon and evening. Main concern will
be damaging winds, bu cannot rule our an isolated tornado or large
hail.

Additional chances for thunderstorms Monday night through Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon into Saturday.

LMZ643>646-221915-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
207 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms late this afternoon and evening with gusty
winds. Areas of dense fog will be possible at times.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of storms for Saturday into Saturday evening. A
few storms could be strong. Patchy dense fog will remain possible
on Saturday.

Additional chances for thunderstorms Monday night through Tuesday
night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-221915-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
207 PM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms late this afternoon and evening with gusty
winds. Areas of dense fog will be possible at times for southern
portions of the Lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Multiple rounds of storms for Saturday into Saturday evening. A
few storms could be strong. Areas of dense fog will remain
possible on Saturday.

Additional chances for thunderstorms late Monday night into
Tuesday night.

www.weather.gov/mkx

The radar

The Milwaukee radar (KMKX), 58 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dane

When
June 21, 2:47 PM CST
Where
Dane County, Sun Prairie
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
43.180, -89.200

A few trees down.

Thunderstorm Wind, Jefferson

When
June 21, 3:08 PM CST
Where
Jefferson County, 0.56 mi WNW of Waterloo
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.184, -88.990

Multiple reports of 2-3 inch branches down in downtown Waterloo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1194166, 1194167.